Colorado, 2010

Tornado and Hail in Colorado, April 21, 2010

April 21, 2010 · NWS PUB · 5 events in 2 counties and zones

Severe thunderstorms produced golf ball size hail south of Walsenburg, and up to 2 inches in diameter near Model. A tornado occurred in north central Las Animas County over open country, with no known damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms produced golf ball size hail south of Walsenburg, and up to 2 inches in diameter near Model. A tornado occurred in north central Las Animas County over open country, with no known damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 21, 2:31 PM MST, 44 minutes earlier.

Area forecast discussion, Apr 21, 2:31 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
331 PM MDT WED APR 21 2010

.SHORT TERM...
(TONIGHT AND THURSDAY)

CURRENTLY...TSRA BEGINNING TO NEAR THE NM BORDER...WHERE CLOUDS
CLEARED EARLY...ALLOWING FAIRLY DEEP INSTABILITY (CAPES AROUND 1200
J/KG) TO DEVELOP. ELSEWHERE OVER THE PLAINS...STRATUS HAS BEEN SLOW
TO BURN OFF ALONG AND NORTH OF THE ARKANSAS RIVER...LIMITING
INSTABILITY INITIALLY...THOUGH AIR MASS IS BEGINNING TO RECOVER AS
LOWER CLOUDS ARE MOSTLY GONE AS OF 20Z. OVER THE MOUNTAINS...LIFT
FROM THE WESTERN U.S. UPPER LOW HAS REMAINED MAINLY WEST OF THE
CONTINENTAL DIVIDE...WHICH HAS LIMITED CONVECTION TO JUST A FEW
HIGH-BASED SHOWERS. FOR THE REMAINDER OF THE AFTERNOON...AIR MASS
OVER THE PLAINS IS SUFFICIENTLY UNSTABLE FOR TSRA...AND WITH 0-6KM
SHEAR ABOVE 40 KNOTS...THREAT EXISTS FOR ONE OR TWO SEVERE
STORMS...MAINLY SOUTH OF THE ARKANSAS RIVER. JUST GOT SVR WATCH
NOTIFICATION FROM SPC...WITH SVR BOX COMING FOR MUCH OF THE EAST BY
21Z. FARTHER NORTH AND OVER THE MOUNTAINS...GREATER UNCERTAINTY
ABOUT HOW WIDESPREAD CONVECTION WILL BE...THOUGH STILL EXPECT UPWARD
MOTION TO SPREAD SLOWLY EASTWARD OVER THE AREA...PRODUCING A GRADUAL
UPTICK IN TSRA CHANCES INTO THE EVENING.

TONIGHT...MODELS KEEP CONVECTION GOING THROUGH THE NIGHT...SO WILL
RUN WITH SCATTERED TO ISOLATED POPS PAST 06Z. LOOKS LIKE SEVERE
THREAT WILL BE MAINLY LARGE HAIL THIS EVENING OVER THE PLAINS. MAY
SEE A RETURN OF STRATUS AND FOG LATE NORTH OF THE ARKANSAS
RIVER...THOUGH INCREASING SURFACE WINDS MAY LIMIT DENSE FOG
POTENTIAL.

THURSDAY...MODELS HAVE BEEN GOING BACK AND FORTH WITH POSITION OF
WARM FRONT/DRYLINE OVER THE PLAINS...WITH 12Z NAM KEEPING THE
BOUNDARY ALONG THE ARKANSAS RIVER WHILE 12Z GFS AND 18Z NAM PUSH
WARM FRONT NORTH OF THE PALMER DIVIDE AND DRY LINE TO THE KANSAS
BORDER. IN EITHER CASE...SEVERE THREAT WILL BE MAINLY OVER EASTERN
AND NORTHEASTERN FRINGES OF THE AREA...WITH SWODY2 LOOKING
REASONABLE. STILL TOUGH TO RULE OUT SOME HIGH BASED CONVECTION EVEN
IN THE DRIER AIR BEHIND THE DRYLINE...AS LIFT AHEAD OF THE UPPER LOW
CONTINUES OVER MUCH OF THE AREA. DIDN'T STRAY FAR FROM GUIDANCE
NUMBERS FOR TEMPS...AS THEY WERE IN VERY GOOD AGREEMENT WITH
PREVIOUS SET OF GRIDS.

.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)

QUITE THE CHALLENEG OVER THE PAST FEW DAYS TRYING TO FIGURE OUT THE
LONG TERM FORECAST. MODELS HAVE MAINTAINED A CENTRAL THEME OF A
SLOW-MOVING UPPER LOW CROSSING THE REGION...BUT SPEED AND PLACEMENT
HAS CHANGED EVERY DAY AND IN SOME CASES EVERY MODEL RUN...SO
PINPOINTING AREAL COVERAGE AND PROB OF PCPN HAS BEEN LIKE HITTING A
MOVING TARGET. LATEST MODEL RUNS HAVE SLOWED THE SYSTEM EVEN
FURTHER...WITH THE GFS AND ECMWF REMAINING SIMILAR THROUGH FRI NIGHT.

WEDNESDAY NIGHT AND THURSDAY...THE LOW REMAINS IN THE VCNTY OF S NV
THROUGH THURSDAY...KEEPING SCATTERED TO LIKELY POPS ACROSS THE CWA
WED NIGHT. ON THU MODELS INDICATE CONTINUED SOUTHERLY FLOW AND DRY
AIR EDGING UP ACROSS THE SOUTHERN TIER OF THE FORECAST AREA. THIS
PUSHES THE DRYLINE NORTHWARD ACROSS HWY 50...BUT WHERE IT ENDS UP
DEPENDS ON WHICH MODEL IS BELIEVED. KEPT ISOLATED POPS FOR THE
SOUTHERN PORTIONS...WHILE SPREADING SCATTERED POPS A BIT FURTHER
SOUTH OF THE PALMER DVD. SHOULD BE A WARM DAY AS WELL ESPECIALLY FOR
THE EAST WITH BRISK DRY WINDS PUSHING IN. AS FOR THE MTS...THE BEST
WINDOW FOR SNOWFALL WILL COME THROUGH THU NIGHT WITH 3-5 INCHES
POSSIBLE.

FRIDAY AND SATURDAY...THE UPPER LOW STARTS TO LOSE TIGHT STRUCTURE
AND DUMBBELLS ACROSS COLORADO ON FRI...THEN ENDS UP IN EASTERN NE BY
SAT. SHOULD BE FAIRLY UNSETTLED WITH COOLER TEMPS...MAX TEMPS IN THE
50S AND 60S...BUT WHERE PCPN ACTUALLY OCCURS WILL BE TOUGH TO
PREDICT. WENT WITH SCATTERED OVER THE MTS AND ISOLATED ELSEWHERE.

SUNDAY THROUGH TUESDAY...THE SYSTEM EJECTS TO THE NE ON SUNDAY...AND
THIS LOOKS TO BE THE DRIEST DAY OF THE EXTENDED PERIOD. ANOTHER
DISTURBANCE IS EXPECTED TO DROP OUT OF CANADA ON MON...PUSHING
ANOTHER WEDGE OF COOLER AIR DOWN ACROSS THE NORTHERN ROCKIES INTO
CO. THE STRENGTH OF THIS SURGE HAS VACILLATED FROM RUN TO RUN...SO
WILL MAINTAIN COOLER TEMPS MON AND TUE...AND A RETURN OF ISOLATED
POPS. MOORE

&&

.AVIATION...
AGAIN RUNNING VCTS AT ALL TAF SITES THROUGH ABOUT 02Z...THEN A
VCSH GROUP FOR MUCH OF THE NIGHT. COULD SEE SOME STRONGER STORMS
WITH HAIL AND BRIEF IFR AT KPUB IN THE 22-02Z TIMEFRAME...LITTLE
LESS THREAT OF HAIL AT BOTH KCOS AND KALS...THOUGH BRIEF MVFR IS
POSSIBLE WITH ANY TSRA AT KCOS. AGAIN EXPECT STRATUS AND FOG OVER
THE PLAINS INCLUDING KPUB AND KCOS AFTER MIDNIGHT...WITH A FAIRLY
QUICK CLEARING TREND THU MORNING AS SOUTH WINDS INCREASE.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10/27
Hazardous weather outlook, Apr 21, 5:19 AM MST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
619 AM MDT WED APR 21 2010

COZ058>089-093>099-221230-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
619 AM MDT WED APR 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM OVER THE GREAT BASIN WILL BEGIN TO IMPACT
SOUTHERN COLORADO WITH THUNDERSTORMS TODAY AND THIS EVENING AND
MOUNTAIN SNOWS OVERNIGHT.  EXPECT SHOWERS AND THUNDERSTORMS TO
DEVELOP OVER THE WESTERN MOUNTAINS BY MIDDAY AND SPREAD EASTWARD
INTO THE SANGRE DE CRISTO MOUNTAINS AND INTERSTATE 25 CORRIDOR.
THESE THUNDERSTORMS WILL LIKELY PRODUCE BRIEF PERIODS OF HEAVY
RAINFALL AND HAIL TO 1/2 INCH IN DIAMETER THROUGH THIS EVENING.

ABUNDANT LOW LEVEL MOISTURE AND INSTABILITY...WILL COMBINE WITH A
WEAK DISTURBANCE MOVING OUT OF THE DESERT SOUTHWEST TO PRODUCE
STRONG TO SEVERE THUNDERSTORMS OVER THE FAR EASTERN PLAINS LATE
THIS AFTERNOON AND EVENING. THE MOST LIKELY AREA TO SEE STRONG
THUNDERSTORMS WILL BE SOUTH OF HIGHWAY 50...AND EAST OF
INTERSTATE 25 WHERE HAIL TO 1 INCH IN DIAMETER AND STRONG GUSTY
OUTFLOW WINDS WILL BE POSSIBLE. GIVEN THE AMOUNT OF INSTABILITY
AND INCREASED SHEAR BY LATE AFTERNOON...A SEVERE STORM OR TWO WILL
BE POSSIBLE OVER EASTERN LAS ANIMAS AND BACA COUNTIES. STRONG
THUNDERSTORMS ARE FORECAST TO PERSIST OVER THE FAR SOUTHEASTERN
PLAINS THROUGH MIDNIGHT BEFORE DISSIPATING.

COLDER AIR WILL BEGIN MOVING INTO WESTERN COLORADO OVERNIGHT WHERE
SOUTHWESTERLY FLOW WILL AID IN PRODUCING SNOW OVER THE WEST AND
SOUTH FACING SLOPES OF THE EASTERN SAN JUAN MOUNTAINS.  SNOW LEVELS
ARE FORECAST TO DROP TO NEAR 10000 FEET BY TOMORROW MORNING WITH AN
INCH OR TWO POSSIBLE BY SUNRISE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY...MAINLY IN THE
AFTERNOON AND EVENING HOURS. ON THURSDAY...EL PASO...PUEBLO...
CROWLEY...AND KIOWA COUNTIES COULD SEE ONE OR TWO STORMS BECOME
SEVERE WITH HAIL AROUND 1 INCH IN DIAMETER AND WIND GUSTS AROUND
60 MPH.

SOME LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE THURSDAY THROUGH
THURSDAY NIGHT OVER THE HIGHER ELEVATIONS OF THE CONTINENTAL
DIVIDE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY AND TONIGHT ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO.

88/28

The radar

The Pueblo radar (KPUX), 120 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Hail, Las Animas

When
April 21, 3:15 PM MST to 3:25 PM MST
Where
Las Animas County, 2.59 mi ENE of Model
Measured
2 in hail
Reported by
Public
Coordinates
37.380, -104.210

Hail, Huerfano

When
April 21, 3:26 PM MST to 3:31 PM MST
Where
Huerfano County, 5.77 mi SSE of Walsenburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.550, -104.760

Hail, Huerfano

When
April 21, 3:28 PM MST to 3:33 PM MST
Where
Huerfano County, 5.77 mi SSE of Walsenburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.550, -104.760

Tornado, Las Animas

When
April 21, 4:09 PM MST to 4:15 PM MST
Where
Las Animas County, 12.75 mi SE of Thatcher to 15.1 mi SE of Thatcher
Rating
EF0
Path length
2.7 mi
Path width
50 yd
Reported by
Public
Coordinates
37.417, -103.929

Tornado occurred over open country with no known damage.

Hail, Las Animas

When
April 21, 6:42 PM MST to 6:47 PM MST
Where
Las Animas County, 21.45 mi N of Ville Green
Measured
1 in hail
Reported by
Public
Coordinates
37.610, -103.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyThe tornado archive for Colorado, 2010Warnings in Colorado, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222702, 222703, 222704, 222707, 222705.